Last reply 1 week ago
Tecfidera & kidney pain

Hi, not been on in so long, had so much going on these past couple of months. In the last month I’ve had two courses of antibiotics one for an infection in my sinuses (before I started DMT) and another for a UTI that caused a lot of pain in my left kidney, never had any bother with any uti before but I started Tecfidera 8 days ago and within two days I started feeling the symptoms, doctors gave me antibiotics but now I’m feeling it on my right side. Tried to phone my ms nurse but she is on annual leave until next Tuesday just to see if there is a link between the symptoms? Have any of people on here on tecfidera experienced these symptoms?

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


stumbler
1 week ago

@chezn87 , two things :-

Primarily, Tecfidera is an immuno-suppressant, so that does increase our propensity to infections.

And, secondly, I found the following :-

“Kidney function: Treatment with dimethyl fumarate may cause an increase in the amount of protein removed from the body by the kidneys. In some cases, this may indicate a decrease in kidney function. If you have reduced kidney function or kidney disease, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed. Your doctor may want to test your kidney function regularly while you are taking this medication.”

This may be worthwhile chatting to your Doctor about and to discuss whether an increased water intake might help alleviate the problem.


chezn87
1 week ago

Thank you @stumbler I’ll speak to my doctor, I think it is definitely is affecting my kidney function. they sent my last urine sample away to get looked at on Saturday morning at emergency doctors, I had to state that it might have proteins and keytones to do with tecfidera medication. I just now wish I started DMT maybe in spring time, it’s lowering my immunity and catching all the colds and viruses going and also can’t receive the flu jab now as it contains a live virus which isn’t suitable on tecfidera.


stumbler
1 week ago

@chezn87 , the flu jab does not contain a live virus!

I used to have regular UTIs until my neurologist put me onto a supplement, D.Mannose. This was proved in Clinical Trials to reduce the incidence of UTIs. It works for me.

https://www.waterfall-d-mannose.com/blog/does-dmannose-work.html


bernadette
1 week ago

@chezn87 with MS many are prone to UTIs so it may not be due to the Techfidera, correlation rather than causation maybe. Also the previous antibiotic you were given may not have been specific to the infection you had, did the Dr check that? suggest you bring another sample in for testing regardless
i’ll be following @stumbler suggestion and will try D Mannose. It’s a pain in the neck (and elsewhere) getting recurrent UTI, yes i try and drink more fluids but inevitably end up at the Dr with another sample, antibiotics AGAIN blah blah blah. And of course infection likely to make you feel dreadful…and who needs more of that ?!
hope you feel better soon


potter
1 week ago

I stopped my UTI’s by taking a 500mg Vit C at night, it burns away the bacteria while you sleep. I had UTI’s constantly before I started doing this and now I haven’t had one in 10 years. I had read a article in a MS magazine where they were interviewing a urologist, he said to take a 1000mg Vit C but that was to strong for my bladder. I have been on Tec for 6 years and haven’t had any problems with my kidneys. Potter


chezn87
1 week ago

Thanks so much to you all for your information, i will call on Monday and see if I can get an appointment at the doctors, they sent away a urine sample last week but not heard anything from the results, it might be totally unconnected to tec, just maybe with the bugs and virus’s I’ve had recently maybe has just really lowered my immune system, symptoms haven’t been too bad the past couple of days but certainly don’t want it flaring back up so will be asking about D mannose, thanks guys x


grandma
1 week ago

@chezn87 just read your earlier comment with interest, saw my ms nurse a couple of months ago, asked (as I do annually) about this years flu vaccine, and she said go for it, which I did a couple of days ago, but I’m on Tecfidera as well. Don’t know if age has anything to do with their decision, Im 62 Any thoughts?🙏🏻😍

Join Shift.ms to reply to this post.

Become part of the community so you can chat, compare and learn from other MSers.